Kentucky, 2018

Flooding in Kentucky, February 11 to 28, 2018

February 11 to 28, 2018 · NWS PAH · 2 events in 2 counties and zones

Several rounds of heavy rain sent the Green River above flood stage. February monthly precipitation was 4 to 7 inches above normal, with monthly totals of 8 to 10 inches common.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Several rounds of heavy rain sent the Green River above flood stage. February monthly precipitation was 4 to 7 inches above normal, with monthly totals of 8 to 10 inches common. This was greater than 200 percent of normal. This was the 4th wettest February on record at Paducah, with a total of 8.55 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 11, 3:13 PM CST, 47 minutes earlier.

Area forecast discussion, Feb 11, 3:13 PM CST, 47 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
313 PM CST Sun Feb 11 2018

.SHORT TERM...(Tonight through Monday night)
Issued at 313 PM CST Sun Feb 11 2018

We will monitor closely the chance of precipitation this evening.
The models vary somewhat with the northwest extent of this
second light precip event, driven by the approach of a mid level
positive tilt short wave seen on water vapor over the plains.

The CMC is the farthest NW with precip this evening (more along
the Ohio River to start). All the models show precip chances
across west Kentucky. As the cold air in the low trop deepens, we
should see more of a wintry mix vs. the light freezing
rain/drizzle we saw last night into early today. Temperatures
today went nowhere, so we are starting slightly colder heading
into the next several hours. We will account for the most
northwest solution, and have at least a slight chance along a line
from Poplar Bluff Missouri to Evansville Indiana south. Highest
chance PoPs will be across west Kentucky.

For now, after coordination with neighboring WFO's will continue
with a Special Weather Statement approach. Our PoPs are in chance
category given the element of uncertainty, thus a statement vs. an
Advisory (usually issued with higher confidence). In play will be
the potential for an upgrade to a Winter Weather Advisory should
we start to see notable travel impacts, as we did overnight in
the previous Advisory and statement areas.

The precipitation should wind down by midnight or 1 a.m. across
the KY Pennyrile region. Dry, weather for Monday through Monday
night with high pressure continuing to build into the area.

.LONG TERM...(Tuesday through Sunday)
Issued at 313 PM CST Sun Feb 11 2018

Variability continues to be an issue with the weekend regional model
blended guidance for the extended forecast period. Although low
amplitude ridging still remains in force across the WFO PAH forecast
area Monday through early Wednesday, there has been some variation
in the western extension of the low level ridge across the Gulf of
Mexico. This variability is allowing for moisture advection
northward the Lower Mississippi Valley as early as Tuesday into the
WFO PAH forecast area.

At this point, there is low confidence that enough lift and
instability will be in place late Tuesday night into Wednesday
morning, but for collaborative purposes, have kept a small chance of
precipitation in place Tuesday night. However, some of the model
guidance suggests there may even be enough elevated instability to
warrant at least an slight chance of thunderstorms as a weak warm
frontal zone develops to the south and west with time.

There does not be significant forcing as the warm frontal zone lifts
north of the WFO PAH forecast area Wednesday into Thursday, but
suspect the guidance is keying in on warm air advection showers
being isentropically lifted across the area.

The channeled vorticity and enhanced lift from an approaching
northern stream, positively tilted, shortwave on Thursday will
tighten the baroclinic zone and lift across the WFO PAH forecast
area from north to south Thursday into Friday, with the best QPF
expected Thursday night along and just ahead of the cold frontal
passage Thursday evening.  The ECMWF, GFS, and Canadian are slowly
getting closer on the timing of the frontal passage.

A light wintry mix still seems to be possible early Friday morning
and again Friday evening, but the transition zone of temperatures
versus available moisture for precipitation continues to shrink with
successive model runs.

There was more consensus with surrounding office to move
precipitation out of the WFO PAH forecast area Saturday and Saturday
night as high pressure builds in.  This may be short-lived by Sunday
and Sunday night, as the remnants of the Southwest U.S. closed low
moves across the southern Plains to the Mississippi Valley,
including the WFO PAH forecast area.

The trend the last several model runs has been to increase
temperatures at a rate of 3 degrees a day...with ten degree spikes
each day from Monday through Wednesday.  Not sure, if it will be
totally realized due to precipitation chances on Thursday, but the
GFS and other guidance is even suggesting 70+ temperatures in
southeast sections of the WFO PAH forecast area Thursday afternoon.
Not too optimistic in seeing temperatures that high this week.

&&

.AVIATION...
Issued at 313 PM CST Sun Feb 11 2018

MVFR/IFR cigs will persist into the early evening, transitions to
VFR bases and some decrease in coverage overnight. There is a
chance for a light wintry mix of precipitation mainly south of a
KPOF-KEVV line through early evening. Winds will remain out of the
north up to 10 kts, a few higher gusts possible.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

Short Term...CN
Long Term....KES
Hazardous weather outlook, Feb 11, 3:17 PM CST, 43 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
317 PM CST Sun Feb 11 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-121100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
317 PM CST Sun Feb 11 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Light wintry precipitation is probable through the evening hours,
with the best chances south of an Evansville Indiana, Poplar Bluff
Missouri line. Refer to the Special Weather Statement for details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a small chance of thunderstorms late Tuesday into
Wednesday. A wintry mix is possible on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter reports are appreciated.

In the hours before

Local storm report, Feb 11, 11:54 AM CST, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PADUCAH KY
1154 AM CST SUN FEB 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1053 PM     FREEZING RAIN    9 S GREENVILLE          37.00N 90.45W
02/10/2018  E0.00 INCH       WAYNE              MO   LAW ENFORCEMENT

            CARS AND GROUND SURFACES HAD GLAZING WITH TEMPERATURES AT
            27 DEGREES. REPORTED ALONG STATE ROUTE F.

0430 AM     FREEZING RAIN    FAIRFIELD               38.38N 88.37W
02/11/2018  U0.00 INCH       WAYNE              IL   LAW ENFORCEMENT

            ICE ON SECONDARY ROADS AND CARS. ONE ACCIDENT REPORTED
            LATER IN THE MORNING, 1050 AM CST, DUE TO WEATHER. REPORT
            RELAYED AT 1055 AM CST.

0500 AM     FREEZING RAIN    NNW CAPE GIRARDEAU      37.31N 89.55W
02/11/2018  U0.00 INCH       CAPE GIRARDEAU     MO   BROADCAST MEDIA

            MIXTURE OF FREEZING RAIN, SNOW, AND SLEET. HEAVY AT TIMES
            ON MISSOURI HIGHWAY 177.

0600 AM     FREEZING RAIN    SHAWNEETOWN             37.71N 88.17W
02/11/2018  U0.00 INCH       GALLATIN           IL   LAW ENFORCEMENT

            ICE ON CARS. ROADS WET. REPORT RELAYED AT 1006 AM CST.

0600 AM     FREEZING RAIN    ELDORADO                37.81N 88.44W
02/11/2018  U0.00 INCH       SALINE             IL   LAW ENFORCEMENT

            ICE ON CARS. ROADS WET. REPORTED RELAYED AT 1006 AM CST.

0620 AM     FREEZING RAIN    SIKESTON                36.88N 89.58W
02/11/2018  U0.00 INCH       SCOTT              MO   LAW ENFORCEMENT

            MAIN ROADWAYS WET. SECONDARY ROADS HAD BLACK ICE. SOME
            ICE ON VEHICLES. SOME ACCIDENTS NOTED NEAR STODDARD-SCOTT
            COUNTY LINE. REPORT RELAYED AT 1147 AM CST.

0630 AM     FREEZING RAIN    DONIPHAN                36.62N 90.82W
02/11/2018  U0.00 INCH       RIPLEY             MO   LAW ENFORCEMENT

            ROADWAYS WET. BRIDGES WERE ICE COVERED, ESPECIALLY OVER
            CURRENT RIVER. REPORT RELAYED AT 1138 AM CST.

0630 AM     FREEZING RAIN    ESE DE SOTO             37.82N 89.23W
02/11/2018  M0.20 INCH       JACKSON            IL   COCORAHS

            A MIXTURE OF FREEZING RAIN AND SLEET FELL OVERNIGHT WITH
            MORE SLEET THAN FREEZING RAIN. THERE IS A THIN GLAZE OF
            ICE ON ELEVATED SURFACES. TOTAL ACCUMULATION OF ICE ON
            GROUND IS 0.20 INCHES.

0645 AM     FREEZING RAIN    CARMI                   38.09N 88.17W
02/11/2018  U0.00 INCH       WHITE              IL   LAW ENFORCEMENT

            ICE ON BUSHES, CARS, AND TREES. ROADS AND SIDEWALKS WET.
            REPORT RELAYED AT 110 AM CST.

0652 AM     FREEZING RAIN    6 W FAIRDEALING         36.84N 88.33W
02/11/2018  M0.10 INCH       MARSHALL           KY   TRAINED SPOTTER

            LESS THAN ONE TENTH INCH OF GLAZE ON DRIVEWAY FROM
            FREEZING RAIN OVERNIGHT.

0700 AM     FREEZING RAIN    MARION                  37.73N 88.94W
02/11/2018  U0.00 INCH       WILLIAMSON         IL   LAW ENFORCEMENT

            ICE ON CARS AND ROADWAYS. REPORT RELAYED AT 1106 AM CST.

0700 AM     FREEZING RAIN    PINCKNEYVILLE           38.08N 89.38W
02/11/2018  U0.00 INCH       PERRY              IL   LAW ENFORCEMENT

            ICE ON CARS AND SECONDARY ROADS IN COUNTY. ONE ACCIDENT
            DUE TO WEATHER REPORTED OVERNIGHT. REPORT RELAYED AT 1042
            AM CST.

0700 AM     FREEZING RAIN    PRINCETON               38.36N 87.57W
02/11/2018  U0.00 INCH       GIBSON             IN   LAW ENFORCEMENT

            ICE ON ROADS, CARS, AND SIDEWALKS. REPORT RELAYED AT 1111
            AM CST.

0700 AM     FREEZING RAIN    2 NE MOUNT VERNON       38.34N 88.88W
02/11/2018  E0.00 INCH       JEFFERSON          IL   CO-OP OBSERVER

            GLAZING REPORTED ON GROUND SURFACES FROM OVERNIGHT LIGHT
            FREEZING RAIN AND FREEZING DRIZZLE.

0700 AM     FREEZING RAIN    MOUNT CARMEL            38.42N 87.77W
02/11/2018  U0.00 INCH       WABASH             IL   LAW ENFORCEMENT

            ICE ON CARS AND SIDEWALKS. ROADS WET. REPORT RELAYED AT
            1052 AM CST.

0730 AM     FREEZING RAIN    PETERSBURG              38.49N 87.28W
02/11/2018  U0.00 INCH       PIKE               IN   LAW ENFORCEMENT

            ICE ON ROADS AND CARS. REPORT RELAYED AT 1115 AM CST.

0759 AM     FREEZING RAIN    MCLEANSBORO             38.09N 88.53W
02/11/2018  U0.00 INCH       HAMILTON           IL   LAW ENFORCEMENT

            ICE ON CARS AND GRASS. SLICK SPOTS ON SECONDARY ROADS IN
            COUNTY. REPORT RELAYED AT 1020 AM CST.

0759 AM     FREEZING RAIN    PERRYVILLE              37.73N 89.87W
02/11/2018  U0.00 INCH       PERRY              MO   LAW ENFORCEMENT

            ROADS REMAIN ICE COVERED, ESPECIALLY SECONDARY ROADS.
            SOME SLID-OFFS REPORTED ON SECONDARY ROADS. REPORT
            RELAYED AT 1132 AM CST.

0759 AM     FREEZING RAIN    MARBLE HILL             37.30N 89.98W
02/11/2018  U0.00 INCH       BOLLINGER          MO   LAW ENFORCEMENT

            ICE COVERED ALL SURFACES, ELEVATED AND GROUND LEVEL.
            REPORT RELAYED AT 1121 AM CST.

0759 AM     FREEZING RAIN    1 NNW BENTON            38.02N 88.93W
02/11/2018  U0.00 INCH       FRANKLIN           IL   LAW ENFORCEMENT

            ICE ON CARS. ICE ON ROADS NEAR REND LAKE. REPORT RELAYED
            AT 933 AM CST.

0759 AM     FREEZING RAIN    ALBION                  38.38N 88.06W
02/11/2018  U0.00 INCH       EDWARDS            IL   LAW ENFORCEMENT

            ICE ON VEHICLES. ROADS WET WITH SALT TRUCKS OUT. REPORTED
            RELAYED AT 930 AM CST.

0759 AM     FREEZING RAIN    1 SE CAIRO              36.99N 89.16W
02/11/2018  U0.00 INCH       ALEXANDER          IL   LAW ENFORCEMENT

            THE KENTUCKY-ILLINOIS BRIDGE-HIGHWAY 51-FROM WICKLIFFE KY
            TO CAIRO IL HAD ICE ON IT. ONE ACCIDENT REPORTED ON
            BRIDGE. VERY LITTLE, IF ANY, ICE ON ROADS AND CARS IN
            CAIRO. REPORTED RELAYED AT 927 AM CST.

0759 AM     FREEZING RAIN    VAN BUREN               37.01N 91.01W
02/11/2018  U0.00 INCH       CARTER             MO   LAW ENFORCEMENT

            ICE COVERED ELEVATED AND GROUND SURFACES. SEVERAL
            SLIDE-OFFS ON SECONDARY ROADS. MAIN HIGHWAY WAS TREATED
            AND WAS WET. REPORT RELAYED AT 1127 AM CST.

0759 AM     FREEZING RAIN    JONESBORO               37.45N 89.27W
02/11/2018  U0.00 INCH       UNION              IL   LAW ENFORCEMENT

            ICE ON ROADS AND CARS. TWO ACCIDENTS REPORTED ON
            INTERSTATE 57, DUE TO WEATHER. REPORT RELAYED AT 1047 AM
            CST.

0759 AM     FREEZING RAIN    CAPE GIRARDEAU          37.31N 89.55W
02/11/2018  M0.12 INCH       CAPE GIRARDEAU     MO   BROADCAST MEDIA

            ICE ACCUMULATION OF 0.12 INCHES FROM KVFS-TV
            METEOROLOGIST JUST WEST OF INTERSTATE 55 ON WEST END OF
            CAPE GIRARDEAU. GROUND AND SIDEWALKS GLAZED OVER.
            UNTREATED ROADS HAVE PATCHES OF ICE, BUT MAINLY WET. A
            TRACE OF SLEET ALSO REPORTED. REPORTS RELAY AT 921AM AND
            943 AM CST.

0759 AM     FREEZING RAIN    VIENNA                  37.41N 88.89W
02/11/2018  U0.00 INCH       JOHNSON            IL   LAW ENFORCEMENT

            ICE ON CARS AND ROADS. REPORT RELAYED AT 1036 AM CST.

0759 AM     FREEZING RAIN    POPLAR BLUFF            36.76N 90.41W
02/11/2018  M0.10 INCH       BUTLER             MO   EMERGENCY MNGR

            A PATIO DECK AND SIDEWALK GLAZED WITH 0.10 OF ICE. POPLAR
            BLUFF POLICE DEPARTMENT REPORTED ROADWAYS JUST WET, BUT
            OVERPASSES AND ELEVATED SURFACES SLICK IN POPLAR BLUFF
            AND BUTLER COUNTY, MISSOURI. REPORT RELAYED AT 1019 AM
            CST.

&&

K. SMITH
Special weather statement, Feb 11, 2:45 PM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
245 PM CST Sun Feb 11 2018

ILZ088>094-INZ086>088-KYZ001>022-MOZ086-087-100-107>112-114-
120000-
UNION-JOHNSON-POPE-HARDIN-ALEXANDER-PULASKI-MASSAC-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-RIPLEY-
BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF JONESBORO, VIENNA, GOLCONDA,
ELIZABETHTOWN, CAIRO, MOUND CITY, METROPOLIS, EVANSVILLE,
BOONVILLE, ROCKPORT, HICKMAN, CLINTON, BARDWELL, WICKLIFFE,
PADUCAH, MAYFIELD, SMITHLAND, BENTON, MURRAY, MARION, EDDYVILLE,
CADIZ, PRINCETON, MORGANFIELD, DIXON, MADISONVILLE, HOPKINSVILLE,
HENDERSON, OWENSBORO, CALHOUN, GREENVILLE, ELKTON, MARBLE HILL,
CAPE GIRARDEAU, JACKSON, PIEDMONT, VAN BUREN, DONIPHAN,
POPLAR BLUFF, BLOOMFIELD, SIKESTON, CHARLESTON, AND NEW MADRID
245 PM CST Sun Feb 11 2018

...Special Weather Statement for a light wintry mix precipitation
chance this evening...

Radar returns are taking shape across southeast Missouri. We think
there will be a chance of a wintry mix of precipitation that will
expand east into west Kentucky, possibly clipping portions of the
southern tip of Illinois and part of southwest Indiana as well as
we head into the evening hours.

There is still some uncertainty with this event. Precipitation
amounts should remain light if the activity really gets going.
However, with temperatures below freezing, any light accumulation
could result in the development of slick spots on area roads,
bridges and overpasses, including untreated road surfaces.

We may see all forms of precipitation, including light sleet,
light freezing rain and drizzle, and light snow. Should impacts
become more prominent, an upgrade to a Winter Weather Advisory may
be required.

CN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Muhlenberg

When
February 11, 4:00 PM CST to February 28, 11:59 PM CST
Where
Muhlenberg County, Paradise to 0.46 mi SE of Paradise
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.270, -86.980

Moderate flooding occurred on the Green River. At the river gage at Paradise, the river crested at 392.95 feet on the night of the 27th. Flood stage is 380 feet. Some local roads were closed, and considerable flooding of low-lying woods and fields occurred. The river remained above flood stage into March.

Flood, McLean

When
February 15, 5:00 AM CST to February 28, 11:59 PM CST
Where
McLean County, Calhoun to 0.49 mi S of Livermore
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.530, -87.270

Moderate flooding developed on the Green River. Flooding began in lower Calhoun. A large portion of Rumsey was flooded. Evacuation of homes became necessary. Thousands of acres were flooded in the Island, Rumsey, and Jewel City areas. The river continued rising into March.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2018Every state in 2018This day in weather historyWarnings in Kentucky, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 737458, 737459.